Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Phoenix, AZ

September 9, 2006Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 9, 2006, 9:21 AM MST for Maricopa County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2006, 9:21 AM MST (16:21 UTC)
Expired
Sep 9, 2006, 10:15 AM MST
In force
54 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 4.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:45 AM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Sep 9, 2:45 AM MST, 6 hours 36 minutes before
AZZ020>028-CAZ030>033-091800-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 AM MST SAT SEP 9 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MONSOON MOISTURE WILL BE CONFINED TO MAINLY SOUTH-CENTRAL ARIZONA
THIS WEEKEND FOR A CONTINUED SLIGHT CHANCE OF SHOWERS AND THUNDER
STORMS...WITH DRIER AIR EXPECTED TO INFILTRATE SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA. MEANWHILE...A VERY WEAK FLOW OF AIR ALOFT
WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...KEEPING A LIMITED AMOUNT
OF MOISTURE IN THE SOUTH-CENTRAL ARIZONA HIGHER TERRAIN...FOR A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE REST OF
THE FORECAST REGION SHOULD BE GENERALLY SUNNY AND DRY NEXT WEEK.
EXPECT HIGH TEMPERATURES TO BE A FEW DEGREES ABOVE NORMAL.

&&

.SHORT TERM...
TODAY THROUGH MONDAY...
SKIES WERE MOSTLY CLEAR ACROSS THE FORECAST AREA (SOUTHEAST CA TO
SOUTH CENTRAL AZ) AT 08Z...WITH THE EXCEPTION OF PARTLY CLOUDY SKIES
NEAR THE COLORADO RIVER. ISOLATED THUNDERSTORMS...SOME STRONG...WERE
ALSO NOTED SOUTHERN MOHAVE COUNTY WEST OF PRESCOTT. ISOLATED
THUNDERSTORMS WERE ASSOCIATED WITH A WEAK DISTURBANCE MOVING WEST TO
EAST ACROSS SOUTHERN NEVADA...SOUTHERN UTAH...AND NORTHERN AZ. IN
FACT SEVERAL DISTURBANCES...UNDER INCREASING WESTERLY FLOW...ARE
EXPECTED TO MOVE THROUGH THE WESTERN STATES MAINLY NORTH OF AZ.

STRONG WESTERLY FLOW ALOFT IS NOT CONDUCIVE FOR ANY WIDESPREAD
THUNDERSTORM ACTIVITY IN OUR FORECAST AREA TODAY...DESPITE
CONTINUING HIGH LOW LEVEL MOISTURE AMOUNTS BELOW 700 MB. ABOVE 700
MB IT DRIED OUT THE PAST 24 HOURS. THEREFORE ISOLATED THUNDERSTORMS
ACROSS THE FORECAST AREA TODAY WILL BE ANCHORED MAINLY OVER THE
HIGHER TERRAIN JUST LIKE FRIDAY AFTERNOON. A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS ON SUNDAY WILL BE CONFINED TO SOUTH
CENTRAL AZ.

FOR NEXT WEEK...MODELS ARE WAVERING AGAIN ON ITS FORECASTS FOR AZ.
RECENT MODELS WANT TO FORM A SMALL CUTOFF LOW OVER CENTRAL AZ MONDAY
AND TUESDAY...DROPPING IN FROM EASTERN UTAH AND WESTERN COLORADO. IF
THIS IS TRUE...THERE IS JUST ENOUGH MOISTURE FOR AFTERNOON MOUNTAIN
INSTABILITY SHOWERS WITH THE MID LEVEL COLD POOL AT THE CENTER OF
THE CUTOFF LOW.  THE PRUDENT FORECAST FOR MONDAY SHOULD BE
PERSISTENCE...MEANING A SLIGHT CHANCE FOR AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS IN SOUTH CENTRAL AZ.

NO UPDATES TO LONG TERM DISCUSSION BELOW.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
MONSOON MOISTURE VERY STUBBORN TO LEAVE THE ENTIRE CWA...GIVEN THE
WEAK FLOW PATTERNS EXPECTED TO REMAIN IN PLACE NEXT WEEK. FORECAST
SOUNDINGS FOR KPHX NEXT WEEK STILL APPEAR MARGINAL FOR ANY DESERT
CONVECTION...AND STEERING FLOWS WILL NOT BE FAVORABLE FOR MOVING
ACTIVITY OFF THE HIGHER TERRAIN AREAS TO OUR N THRU E. THEREFORE...
WILL KEEP SLIGHT CHANCE POPS CONFINED TO HIGHER TERRAIN OF ERN ZONE
28 AND ALL OF ZONE 24 DURING THE EXTENDED. NO SIGNIFICANT CHANGE IN
TEMPS.

&&

.AVIATION...
12Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ/ESTLE
Hazardous weather outlook, Sep 9, 6:00 AM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SAT SEP 9 2006

AZZ021>023-026>028-100400-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTH
CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THIS AFTERNOON
AND EVENING. STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. THE STRONGEST STORMS COULD PRODUCE
LOCALLY HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS.
CLOUD-TO-GROUND LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-100400-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT SAT SEP 9 2006 /600 AM MST SAT SEP 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-100400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE STRONGEST STORMS COULD PRODUCE LOCALLY HEAVY RAIN...
HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY. THE STRONGEST STORMS COULD PRODUCE LOCALLY
HEAVY RAIN...HAIL...AND STRONG GUSTY DAMAGING WINDS. CLOUD-TO-GROUND
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 9, 6:54 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
654 AM MST SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND GST     22 NE YUMA              32.90N 114.35W
09/08/2006  M0 MPH           YUMA               AZ   OTHER FEDERAL

            68 KNOT WIND GUST AT THE YUMA PROVING GROUND

&&

HVASQUEZ
Local storm report, Sep 9, 7:39 AM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
739 AM MST SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      WICKENBURG              33.97N 112.75W
09/09/2006                   MARICOPA           AZ   LAW ENFORCEMENT

            SEVERAL ROADS REPORTED FLOODED IN WICKENBURG BY POLICE
            DEPARTMENT. SEVERAL RAIN GAUGES IN AN AROUND WICKENBURG
            HAVE REPORTED RAINFALL AMOUNTS IN EXCESS OF ONE INCH IN
            FIFTEEN MINUTES AND NEARLY TWO INCHES IN THIRTY MINUTES.

&&

INIGUEZ
Local storm report, Sep 9, 7:57 AM MST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
757 AM MST SAT SEP 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      WICKENBURG              33.97N 112.75W
09/09/2006                   MARICOPA           AZ   LAW ENFORCEMENT

            VEHICLES REPORTED TRAPPED BY WATER IN NORTH WICKENBURG BY
            YAVAPAI COUNTY SHERIFFS OFFICE.

&&

INIGUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 6:31 AM MSTSevere Thunderstorm WarningPSRMaricopa59 min
Sep 9, 7:26 AM MSTFlash Flood WarningPSRMaricopa34 min
Sep 9, 8:07 AM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Sep 9, 11:03 AM MSTFlash Flood WarningPSRMaricopa57 min
Sep 9, 12:05 PM MSTSevere Thunderstorm WarningPSRMaricopa55 min
Sep 9, 1:03 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Sep 8, 5:47 PM MSTSevere Thunderstorm WarningPSRImperial43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.